Tailor Psychotropic Drugs to Reduce Side Effects

Article excerpt

NEW YORK--A wealth of new data is emerging that will help clinicians anticipate and manage endocrine complications of psychotropic drugs, according to a leading researcher.

"We can't take a gene chip and come up with firm recommendations," said Dr. Harold E. Carlson, who has published widely in the field as professor of medicine and endocrinology at Stony Brook (New York) University Health Sciences Center. But based on new data, he said, "We can think about individualized pharmacotherapy tailored to your patients' needs."

Reduced height and weight in children and adolescents taking stimulants for attention-deficit/hyperactivity disorder (ADHD) has been a concern for years, and the latest data from the Multimodal Treatment of ADHD (MTA) Study suggest that growth deficits of about 1 inch persist after 8 years of treatment (J. Am. Acad. Child Adolesc. Psychiatry 2009; 48: 484-500.)

"We still do not have published data on the final adult height of children who have been treated continuously from childhood with stimulants," Dr. Carlson said at a psychopharmacology update, sponsored by the American Academy of Child and Adolescent Psychiatry (AA-CAP). "The MTA study is nearing the point where most of the subjects will reach their final adult type. So far, [co-principal investigator] Jim Swanson tells me they remain about 1 inch shorter than they should otherwise be. They may wind up with a permanent growth deficit."

On the other hand, permanent growth deficits were not observed in a study of atomoxetine (J. Child Adolesce. Psychopharmacol. 2007; 17: 689-700). In the study of 61 children treated for 5 years, initial slowing of growth was followed by a period of catch-up, such that height was usually normal by the fourth or fifth year.

Individual characteristics of patients can alert clinicians to those who might be at increased risk of reduced growth, Dr. Carlson noted. Prepubertal children have more slowing of growth than do adolescents; boys have more slowing than do girls; and children who are tall or overweight at the inception of treatment are at greater risk of slowed growth than shorter, underweight children.

The bottom line, Dr. Carlson said, is that all children and adolescents need to have their height and weight measured before beginning stimulant treatment.

"Do it yourself, or get it from the pediatrician," he said. "Get the growth charts. And then someone should measure height and weight every 6 to 12 months. If the kid seems to be falling off his or her growth curve, and it's a substantial amount, then I think it's time to speak to the pediatrician and consider referring to a pediatric endocrinologist."

Dr. Carlson urged physicians to use the lowest effective dose, to avoid giving short-acting stimulants just before meals, and to provide high-energy snacks or meals when the appetite is least suppressed.

"Work with the family," he said. "If the kids' last dose is in the late afternoon, try having them give a wonderful bedtime snack."

The opposite metabolic effect--weight gain associated with antipsychotics--has been confirmed in multiple studies cited by Dr. Carlson, including one study (J. Am. Acad. Child Adolesc. Psychiatry 2002; 413: 337-43) showing that olanzapine and risperidone are both associated with "extreme" weight gain in adolescents. The best defense against such unwanted effects, he said, is a good offense.

"You're going to want to calculate the child's BMI before you begin treatment, and then monitor it at every visit," he said. "Provide counseling on diet and exercise from the start. It's much harder to take it off than to prevent it. Structured programs work best. If weight is progressing quickly, try switching medications to one less associated with weight gain. In resistant cases, pharmaceutical therapies have been used to promote weight loss, such as orlistat or metformin."

Sudden cardiac death is another risk to consider when prescribing stimulant medications for ADHD, Dr. …